Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

April 11, 2001Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 11, 2001, 6:37 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 6:37 PM EDT (22:37 UTC)
Expired
Apr 11, 2001, 7:30 PM EDT
In force
53 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Ottawa County, MI

What was reported inside it

TimeReportWhereRemark
Apr 11, 7:29 PM EDTHail 0.75Holton, MI
Apr 11, 7:33 PM EDTHail 1.75Fruitport, MI
Apr 11, 7:40 PM EDTHail 1Grand Haven, MI
Apr 11, 7:40 PM EDTTornado F0Cloverville, MITrained spotters reported a very brief tornado touchdown, that did not produce any damage. The tornado was classified as an F0, producing wind speeds in the 40 to 72 m.p.h. range.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 112237
SVRGRR
MIC121-139-112330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 730 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF NORTON
  SHORES TO 28 MILES SOUTHWEST OF GRAND HAVEN...MOVING EAST AT 10
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   NORTON SHORES       AROUND 700 PM EDT
   FERRYSBURG          AROUND 725 PM EDT
   GRAND HAVEN...FRUITPORT...   AROUND 730 PM EDT
   SPRING LAKE...NUNICA         AROUND 730 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MJS/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:20 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 11, 5:20 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT WED APR 11 2001

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE CONVECTION TONIGHT AND
HIGH WINDS ON THURSDAY.

SEVERE WEATHER POTENTIAL...
LATEST GUIDANCE FROM SPC HAS ONCE AGAIN PLACED THE WRN HALF OF THE
FORECAST AREA IN THE MODERATE RISK AREA FOR SEVERE CONVECTION. THE
MAIN THREAT STILL LOOKS TO BE CONVECTIVE WIND GUSTS ASSOCIATED WITH
EXPECTED PRE-FRONTAL SQUALL LINE. MODELS HAVE BEEN CONSISTENT WITH
THE PARAMETERS COMING TOGETHER FOR THIS SEVERE WEATHER OUTBREAK...
STILL INDICATING A 60 TO 65 KNOT LOW LEVEL JET COMING INTO THE
FORECAST AREA AFTER 00Z. ALTHOUGH THE BEST DYNAMICS ASSOCIATED WITH
THE SYSTEM WILL BE CENTERED JUST TO OUR WEST OVER NRN IL AND SRN
WI...RIGHT EXIT REGION OF 300 MB JET WILL PROVIDE GOOD SYNOPTIC LIFT
TO ALL OF LOWER MICHIGAN. SFC WARM FRONT WAS STILL S OF THE FORECAST
AREA AS OF 20Z...LOCATED FROM NEAR BEH TO FINDLAY OHIO. STILL EXPECT
THIS FRONT TO LIFT NORTH INTO THE FORECAST AREA THIS EVENING...
MAKING IT AS FAR N AS THE I-96 CORRIDOR. EXPECT SFC TEMPERATURES TO
CONTINUE RISING ACROSS THE FORECAST AREA THIS EVENING...WITH
READINGS REACHING OR EXCEEDING 70 DEG F SOUTH OF I-96 AND WEST OF
I-69. SFC BASED INSTABILITY WILL BE GREATEST IN THESE SWRN COUNTIES
TONIGHT...WITH CAPE VALUES POSSIBLY REACHING 1000 TO 2000 J/KG.
FORECAST HELICITY VALUES FROM ETA FORECAST SOUNDINGS ARE RATHER
OMINOUS LOOKING...REACHING 300-400 M2/S2.

OFFICE CONSENSUS ON THE EXPECTED SCENARIO FOR TONIGHT...
SOME SCATTERED CONVECTION IS POSSIBLE THIS EVENING BEFORE 800 PM
ACROSS MAINLY WRN COUNTIES. IT APPEARS AS IF MOST OF THE CURRENT
CONVECTION OVER NRN IL...SRN WI...AND LAKE MI WILL MOVE NNEWD...JUST
GRAZING THE NWRN COUNTIES (NEAR AND N OR MUSKEGON) DURING THE
EVENING HOURS. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE ALONG
THE SFC WARM FRONT THIS EVENING AS IT LIFTS INTO THE FORECAST AREA.
THIS WILL HAVE TO BE WATCHED CLOSELY AS SFC-BASED INSTABILITY
DEVELOPS AND HELICITY VALUES RISE AS BOTH DIRECTIONAL AND SPEED
SHEAR INCREASE. WILL HAVE TO WATCH FOR ISOLATED SUPERCELL
DEVELOPMENT ALONG SFC WARM FRONT. A MORE WIDESPREAD THREAT FOR SEVERE
WEATHER WILL COME FROM THE SQUALL LINE EXPECTED TO DEVELOP OVER ERN
IA...NERN MO...AND WRN IL OVER THE NEXT SEVERAL HOURS. ESTIMATED
TIME OF ARRIVAL ACROSS THE WRN FORECAST AREA IS BETWEEN 1000 PM AND
MIDNIGHT. COLD FRONTAL PASSAGE IS EXPECTED BETWEEN MIDNIGHT AND 400
AM ACROSS THE FORECAST AREA.

ONCE AGAIN...STRAIGHT-LINE DAMAGING WIND GUSTS APPEARS TO BE THE
MAIN THREAT. RADAR FEATURES TO WATCH FOR WILL INCLUDE BOW ECHOES AND
ANY BREAKS IN THE LINE...WHERE INFLOW IS FOCUSED. ISOLATED TORNADOES
ARE POSSIBLE...MAINLY IN THE SWRN COUNTIES WHERE THE SFC-BASED
INSTABILITY WILL BE BEST AND SFC INFLOW WILL BE SSERLY. GIVEN THE
STRONG LOW LEVEL JET AND GOOD DYNAMICS ASSOCIATED WITH THE
SYSTEM...THE LAKE MI COLD MARINE LAYERS INFLUENCE ON THE SQUALL
LINE IS EXPECTED TO BE REDUCED. HOWEVER...WE DO EXPECT SOME
WEAKENING IN ACTIVITY AS IT CROSSES LAKE MI.

THURSDAY...
DRY AIR INTRUSION AROUND THE UPPER LOW MOVING TO OUR W/NW SHOULD
BRING A SUNNY START TO THE DAY WITH TEMPERATURES RAPIDLY RISING INTO
THE 60S AND LOWER 70S INLAND. VERY TIGHT SFC GRADIENT COMBINED WITH
LOW LEVEL WINDS 50-60 KNOTS AS CLOSE TO SFC AS 1500-2000 FT WILL
MAKE FOR A WINDY DAY. GOOD MECHANICAL MIXING EXPECTED...SO SFC GUSTS
TO 40 OR 45 KNOTS ARE CERTAINLY POSSIBLE. LOW LEVEL MOISTURE WILL
WRAP AROUND UPPER LOW...REACHING WRN COUNTIES DURING THE AFTERNOON.
ENOUGH INSTABILITY EXPECTED BY LATE AFTERNOON HOURS TO RESULT IN
SCATTERED SHOWER DEVELOPMENT...MAINLY EXPECTED TO AFFECT WRN AND NRN
COUNTIES DURING AFTERNOON/EVENING HOURS.

HIGH WIND ADVISORY STILL LOOKS LIKELY FOR THURSDAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...
EXPECT WRAP-AROUND MOISTURE TO DEPART LATE THU NIGHT...BUT
WIDESPREAD CU DEVELOPMENT EXPECTED INLAND FRI. GOOD LAKE BREEZE
SHOULD LIMIT CU DEVELOPMENT IN THE LAKE SHORE COUNTIES...BUT WILL
ALSO BRING IN MUCH COOLER AIR OFF OF THE STILL COLD WATERS OF LAKE
MI. ENOUGH INSTABILITY MAY EXIST FOR SOME SPRINKLES BY LATE
AFTERNOON...BUT WILL LEAVE OFF PCPN MENTION FOR NOW. A RAPIDLY
APPROACHING SHORTWAVE IN ZONAL FLOW WILL APPROACH THE WRN GREAT
LAKES FRI NIGHT...BRINGING AN INCREASE IN CLOUDS AFT 00Z AND
POTENTIAL FOR SHOWERS TO WRN COUNTIES BEFORE 12Z SAT.

GREENE

EXTENDED FORECAST DISCUSSION...
THE ENSEMBLES OF THE MRF AND THE LATEST RUN OF THE AVN AGREE THAT
THIS SYSTEM DEVELOPING OVER NORTH CENTRAL CANADA WILL DEVELOP TO THE
SOUTH/SOUTHEAST OVER THE NEXT 3 TO 4 DAYS AND RESULT IN  A LARGE
CLOSED UPPER LOW OVER OVER EASTERN NA BY EARLY NEXT WEEK. THAT
SYSTEM WILL REMAIN IN PLACE THROUGH THE UPCOMING WEEK. WHILE NOT
IDENTICAL...THE ECMWF IS SIMILAR. AS A RESULT COLD AND UNSTABLE
AIR WITH FREQUENT SHORT WAVES ROTATING AROUND THE UPPER LOW CENTERED
OVER MI BY TUESDAY...WILL BRING AIR COLD ENOUGH FOR SNOW SHOWERS BY
EARLY NEXT WEEK.

WDM

.GRR...NONE.

In the hours before

Special weather statement, Apr 11, 12:45 PM EDT, 5 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED APR 11 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE...MAINLY AFTER 600 PM
THIS EVENING. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A
SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT FOR THE
ENTIRE REGION...WITH A MODERATE RISK ACROSS EXTREME SOUTHWEST LOWER
MICHIGAN...SOUTH OF SOUTH HAVEN AND WEST OF KALAMAZOO. THE STRONGEST
STORMS THIS EVENING COULD PRODUCE WIND GUSTS IN EXCESS OF 65 MPH AND
HAIL IN EXCESS OF ONE INCH IN DIAMETER. THE MAIN THREAT FROM STORMS
THIS EVENING WILL BE STRONG DAMAGING STRAIGHT-LINE WINDS FROM
THUNDERSTORM DOWNBURSTS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING AND OVERNIGHT...MAINLY SOUTH OF INTERSTATE 96 AND WEST
OF INTERSTATE 69.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN
THROUGH MID AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH
THIS ACTIVITY...BUT SMALL HAIL IS POSSIBLE WITH THE THUNDERSTORMS.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL TAKE PLACE LATE THIS
AFTERNOON ACROSS NORTHERN INDIANA ALONG A WARM FRONT. AS THIS WARM
FRONT LIFTS NORTH INTO THE SOUTHERN COUNTIES THIS EVENING...SEVERE
THUNDERSTORMS ARE POSSIBLE AFTER 600 PM. LATER THIS EVENING...A
POWERFUL COLD FRONT WILL ADVANCE INTO THE GREAT LAKES REGION FROM
THE WEST. A SIGNIFICANT SQUALL LINE IS EXPECTED AHEAD OF THE COLD
FRONT...WITH INDIVIDUAL STORMS IN THE LINE POSSIBLY PRODUCING
DAMAGING WIND GUSTS. SQUALL LINE PASSAGE IS EXPECTED THIS EVENING
BETWEEN 800 PM AND 200 AM THURSDAY MORNING. A RAPID STORM MOVEMENT
IS EXPECTED WITH STRONG FLOW IN PLACE. STORMS SHOULD RACE TO THE
NORTHEAST AT 40 TO 45 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH
SUNDAY...

NO MAJOR WEATHER SYSTEMS ARE EXPECTED IN THE OUTLOOK PERIOD OF
THURSDAY THROUGH SUNDAY. THEREFORE...HAZARDOUS WEATHER IS NOT
EXPECTED EITHER IN THAT TIME FRAME.

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 6:52 PM EDTTornado WarningGRRMuskegon38 min
Apr 11, 7:12 PM EDTSevere Thunderstorm WarningGRRNewaygo48 min
Apr 11, 7:27 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa48 min
Apr 11, 7:35 PM EDTTornado WarningGRROttawa40 min
Apr 11, 7:51 PM EDTTornado WarningGRRMuskegon24 min
Apr 11, 7:53 PM EDTFlash Flood WarningGRRMuskegon, Newaygo, Oceana, Osceola112 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.